Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 45, NWS Denver/Boulder, CO

May 27, 2018Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 27, 2018, 5:38 PM MDT for Logan County, Colorado. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2018, 5:38 PM MDT (23:38 UTC)
Expired
May 27, 2018, 6:30 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 151 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:38 PM MDTHAIL 13 Nw North Sterling Res, CO
May 27, 5:47 PM MDTTSTM WND GST 70North Sterling Reservoi, CO
May 27, 5:59 PM MDTTSTM WND GST 54Crook, CO
May 27, 6:31 PM MDTTSTM WND GST 55Peetz, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:13 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS55 KBOU 272338
SVRBOU
COC075-280030-
/O.NEW.KBOU.SV.W.0045.180527T2338Z-180528T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
538 PM MDT SUN MAY 27 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Logan County in northeastern Colorado...

* Until 630 PM MDT.

* At 538 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles northwest of Westplains to 4 miles east of
  St Petersburg, or along a line extending from 21 miles south of
  Kimball to 22 miles west of Holyoke, moving north at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Sterling, Fleming, Iliff, Peetz, Crook, St Petersburg, Proctor,
  Padroni, North Sterling Reservoir, Westplains, Twin Buttes, Logan
  Corners and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4045 10275 4059 10338 4069 10357 4100 10357
      4100 10267
TIME...MOT...LOC 2338Z 184DEG 36KT 4092 10356 4054 10273 

HAIL...1.00IN
WIND...70MPH
 
$$

RPK
2 follow-up statements
986 
WWUS55 KBOU 272357
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
557 PM MDT SUN MAY 27 2018

COC075-280030-
/O.CON.KBOU.SV.W.0045.000000T0000Z-180528T0030Z/
Logan CO-
557 PM MDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR LOGAN COUNTY...

At 557 PM MDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Kimball Airport to 6 miles
northwest of Haxtun, or along a line extending from 11 miles
southeast of Kimball to 23 miles northwest of Holyoke, moving north
at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Sterling, Fleming, Iliff, Peetz, Crook, St Petersburg, Proctor,
Padroni, Westplains, Twin Buttes and North Sterling Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4048 10275 4062 10332 4069 10357 4100 10357
      4100 10267
TIME...MOT...LOC 2357Z 184DEG 36KT 4109 10354 4071 10271 

HAIL...1.00IN
WIND...70MPH
 
$$

RPK
274 
WWUS55 KBOU 280024
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
624 PM MDT SUN MAY 27 2018

COC075-280034-
/O.EXP.KBOU.SV.W.0045.000000T0000Z-180528T0030Z/
Logan CO-
624 PM MDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY WILL EXPIRE AT
630 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4048 10275 4062 10332 4069 10357 4100 10357
      4100 10267
TIME...MOT...LOC 0024Z 184DEG 36KT 4135 10352 4096 10268 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:33 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 3:33 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
333 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 303 PM MDT Sun May 27 2018

Convection is developing over the CWA at this time. There is a
decent Denver Cyclone in place over the plains at this time with
the center of circulation just east of the KFTG radar in south
central Adams County. There is a convergence line from central
Adams County south-southwestward into southeastern Douglas county.
Models show a decent upper closed low over Utah overnight and
Monday. It moves into southwestern Wyoming by 00Z late Monday
afternoon. The flow aloft is south-southwesterly tonight and
Monday. There is weak upward vertical velocity on the QG Omega
fields tonight and Monday. The Denver cyclone is progged to
continue in place this evening with southerly winds over the
eastern plains and northerly winds over the foothills and western
plains. Models don't show normal drainage wind patterns tonight
over the western plains. Easterly and northeasterly winds are
progged on Monday. For moisture, it increases somewhat overnight
and Monday form what we've had lately. Some of the models have a
pretty low Stratus deck over most of the plains tonight into early
Monday morning. Dew points are pretty much in the 50s F for the
plains and lower foothills overnight and Monday. There is pretty
decent CAPE progged this evening for the eastern CWA. This is
similar for Monday afternoon with the decent CAPE evening further
west than today. The QPF fields show decent amounts of rainfall
over the northeastern CWA this evening, then less amounts over the
northern half of the CWA overnight. The built of the measurable
rainfall for Monday afternoon is progged over the northwestern CWA
with lesser amounts over the northern border. Will keep decent
pops going well into this evening over the northern CWA and
eastern border areas. The "scattered" pops will cover more area
across the CWA on Monday afternoon. Models show a cold front move
across the CWA this evening and another one late Monday afternoon
into the evening. For temperatures, Monday's highs are 5-9 C
colder than this afternoon's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 303 PM MDT Sun May 27 2018

Tuesday appears to be another fairly active day. The mid level
trough axis will pass across WY during the day. Some drying from
the west some CAPE limited around 500 j/kg from the urban corridor
westward, highest values along the eastern border of 1300-1500
j/kg. Marginal severe storm may still be possible there Tuesday
afternoon/early evening. Generally weak mid level qg ascent over
the cwa on Tuesday. On Wednesday, a little warmer and a litter
drier with a flat mid level ridge over CO. Still some storms
around but not as strong, with lesser coverage across the cwa. For
the rest of the week, temperatures start to climb back up with an
increasing southwesterly flow aloft. The next trough could clip
northwest CO Friday night as it lifts out of the the Great Basin.
Limited moisture with it, so possibly more of a wind issue. Dry
southwesterly flow aloft over Colorado over weekend. A front may
push in from the north Saturday night, which could allow for
better low level moisture along the foothills and Palmer Divide
for thunderstorms for Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 303 PM MDT Sun May 27 2018

Models show southeasterly winds this evening then directions all
over the place overnight. The northerly winds should continue at
DIA for the next few hours considering the location of the Denver
cyclone. Of course, outflow from storms may alter that. Models
have winds all over the place overnight. They will likely move
towards more drainage overnight. Upslope directions are progged
for most of Monday. Ceilings could get into the BKN020-030 range
after 06Z tonight and continue through about 16Z on Monday.
Precipitation chances, including hail, are higher Monday
afternoon than they are this evening at DIA.

&&

.FIRE WEATHER...
Issued at 303 PM MDT Sun May 27 2018

Relative humidities are very low over Park County right now.
Winds speeds are not very high but as fuels are quite dry so will
keep the Red Flag Warning going into this evening. Cooler
temperatures and increased moisture will keep the extreme fire
weather conditions at bay on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for COZ214.

&&

SHORT TERM...RJK
LONG TERM...Cooper
AVIATION...RJK
FIRE WEATHER...RJK
Hazardous weather outlook, May 27, 11:21 AM MDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1121 AM MDT Sun May 27 2018

COZ030>051-281730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1121 AM MDT Sun May 27 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A couple severe thunderstorms are expected to develop across the
eastern half of the plains of Colorado this afternoon where the
available moisture will be the best. High instability along and
with sufficient wind shear will bring a threat of storms with
very large hail, damaging winds, and a possible tornado. Storms
are first expected to develop after 2 pm, and then move northeast
across the northeast plains of Colorado through 6 PM. After that
time, the threat of any severe weather will decrease.

Dry weather will persist across the Denver area and points
southwest this afternoon. A few showers and storms later this
evening and overnight may develop back along the Front Range, but
mainly north of Denver. Fire danger will reach critical levels in
the Park County area today. Be careful to fully extinguish any
campfires this holiday weekend.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are expected to develop across much
of the outlook area on Monday and Tuesday. Some late day storms
on Monday could turn severe on the northeast plains and along the
northern Front Range foothills. Large hail and damaging winds will
be the main threats, maybe an isolated tornado or two. The chance
of thunderstorms will continue on Wednesday. Drier and warmer
weather should then return late in the week under a strong ridge
of high pressure.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required over the northeast
plains of Colorado by 1-2 PM.

In the hours before

Special weather statement, May 27, 12:27 PM MDT, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Denver CO
1227 PM MDT SUN MAY 27 2018

COZ033-035-271900-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
1227 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LARIMER COUNTY
UNTIL 100 PM MDT...

At 1226 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Four Corners, or 30 miles south of Laramie, moving
north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Larimer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4100 10565 4091 10563 4085 10584 4100 10590
TIME...MOT...LOC 1826Z 169DEG 11KT 4090 10579

RPK
Local storm report, May 27, 2:44 PM MDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
244 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 SE HOLYOKE            40.53N 102.22W
05/27/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&
Special weather statement, May 27, 3:36 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Denver CO
336 PM MDT SUN MAY 27 2018

COZ047-272200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
336 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
400 PM MDT...

At 335 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 43 miles north of La Junta, moving north at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boyero and Wild Horse Point.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
east central Colorado.

LAT...LON 3852 10356 3908 10347 3910 10317 3854 10317
TIME...MOT...LOC 2135Z 186DEG 26KT 3860 10345

MEIER
Local storm report, May 27, 4:20 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
420 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             BRUSH                   40.26N 103.63W
05/27/2018  M0.75 INCH       MORGAN             CO   NWS EMPLOYEE

0240 PM     HAIL             6 SE HOLYOKE            40.53N 102.22W
05/27/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&
Local storm report, May 27, 5:16 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
516 PM MDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 N ANTON               39.76N 103.22W
05/27/2018  M0.75 INCH       WASHINGTON         CO   TRAINED SPOTTER

            WINDS ESTIMATED AT 20 TO 30 MPH.

0419 PM     HAIL             BRUSH                   40.26N 103.63W
05/27/2018  M0.75 INCH       MORGAN             CO   NWS EMPLOYEE

0240 PM     HAIL             6 SE HOLYOKE            40.53N 102.22W
05/27/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

&&
Special weather statement, May 27, 5:21 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT SUN MAY 27 2018

COZ042-044-048-049-051-280000-
Phillips County CO-Washington County CO-Morgan County CO-
Logan County CO-Northeast Weld County CO-
521 PM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WELD...NORTHEASTERN
MORGAN...NORTHEASTERN WASHINGTON...LOGAN AND SOUTHWESTERN PHILLIPS
COUNTIES UNTIL 600 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Pawnee Buttes to 6 miles
northwest of Yuma, or along a line extending from 33 miles north of
Fort Morgan to 20 miles east of Akron. Movement was northeast at 30
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sterling, Otis, Fleming, Merino, Iliff, New Raymer, Prewitt
Reservoir, St Petersburg, Padroni, Atwood, North Sterling Reservoir,
Willard, Stoneham, Westplains, Burdett, Logan Corners, Lone Star and
Pawnee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northeastern Colorado.

LAT...LON 4059 10259 4044 10266 4044 10278 4035 10278
      4035 10280 4015 10279 4007 10283 4057 10390
      4068 10407 4098 10359
TIME...MOT...LOC 2321Z 210DEG 28KT 4074 10392 4017 10283

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:27 PM MDTSpecial Weather StatementBOULarimer33 min
May 27, 1:45 PM MDTTornado WarningBOUAdams, Weld30 min
May 27, 2:14 PM MDTSevere Thunderstorm WarningBOUWeld31 min
May 27, 2:23 PM MDTSevere Thunderstorm WarningBOUPhillips50 min
May 27, 2:44 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld31 min
May 27, 2:47 PM MDTSevere Thunderstorm WarningBOULincoln31 min
May 27, 3:06 PM MDTTornado WarningBOUMorgan, Weld24 min
May 27, 3:36 PM MDTSpecial Weather StatementBOULincoln24 min
May 27, 4:20 PM MDTSevere Thunderstorm WarningBOUWashington40 min
May 27, 4:28 PM MDTTornado WarningBOUMorgan17 min
May 27, 4:37 PM MDTTornado WarningBOUMorgan23 min
May 27, 4:58 PM MDTTornado WarningBOUMorgan, Weld18 min
May 27, 5:21 PM MDTSpecial Weather StatementBOULogan39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.